Nebraska, 2024

High Wind in Nebraska, November 20, 2024

November 20, 2024 · NWS GID · 1 event in 1 county or zone

A lone 50 knot (58 MPH) wind gust was observed in Valley County during the daytime hours on this Wednesday. The strong northwesterly winds were caused by a deep low pressure system over the northern Plains and resultant tight surface pressure gradient.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A lone 50 knot (58 MPH) wind gust was observed in Valley County during the daytime hours on this Wednesday. The strong northwesterly winds were caused by a deep low pressure system over the northern Plains and resultant tight surface pressure gradient. This was the only severe wind gust noted in the WFO Hastings CWA on this day as most gusts topped out in the 40-55 MPH range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 20, 5:40 AM CST, 4 hours 54 minutes earlier. Its key messages:

  • Key Messages
  • A Red Flag Warning is in effect from 12pm to 6pm today across south central Nebraska due to gusty winds and low relative humidity.
  • Strong northwesterly winds today with gusts of 30-40mph. gusts of 40-50mph are possible north of I-80, highest in Valley/Greeley Counties. -Dry weather expected through the weekend with highs in the 40s and 50s.
Area forecast discussion, Nov 20, 5:40 AM CST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
540 AM CST Wed Nov 20 2024

.KEY MESSAGES...

Key Messages

- A Red Flag Warning is in effect from 12pm to 6pm today across
south central Nebraska due to gusty winds and low relative humidity.

- Strong northwesterly winds today with gusts of 30-40mph. gusts of
40-50mph are possible north of I-80, highest in Valley/Greeley
Counties.

-Dry weather expected through the weekend with highs in the 40s and
50s.

&&

.DISCUSSION...
Issued at 413 AM CST Wed Nov 20 2024

Today...

Temperatures this morning will start out in the upper 20s to low
30s. Northwest winds gusting 25 to 30 mph will allow wind chill
values to sink into the teens across the area, making for a cold
start to the day.

A trough currently sits over the eastern Dakotas, with an occluded
surface low over northwestern Minnesota/Southeastern Manitoba. The
trough and surface low will gradually slide southeast during the day
today, with a tightening pressure gradient across the area. This
tightening pressure gradient will bring gusty winds to the forecast
area today. Winds will steadily increase throughout the morning.
with sustained winds of 20 to 30 mph by the late morning hours.
Gusts of 30 to 40 are expected across the forecast area, with gusts
of 40-50mph possible north of I-80. The strongest winds will be
across northern Valley/Greeley counties, where they look to fall
just shy of High Wind Warning criteria.

Afternoon relative humidity values will fall below 30% across the
forecast area, and below 20% across western portions of the area. In
collaboration with neighboring offices, a Red Flag Warning was
issued for all of our Nebraska counties due to the strong winds and
low relative humidity. The biggest uncertainty in regards to today's
fire weather concerns is the impact of Monday's rainfall, where most
of the forecast area received 0.5-1.5" of rain. It is plausible that
this will keep fine fuels more moist than a "typical" red flag day.
However it is also plausible that the gusty winds could dry the
fuels enough to allow for rapid fire growth. Given the strength of
the winds and the overall dry vegetation, have opted to go for a
RFW. A RFW was not considered for north central Kansas as winds will
be lighter across that area. The overall highest fire weather
concerns look to be across western Dawson, Gosper and Furnas
counties as they received the least rainfall and will experience the
lowest relative humidity values.

Thursday...

The upper level low will continue to move over the Great Lakes and
deepen, placing the area solidly under northwest flow aloft. Another
cold start to the day is expected on Thursday, with temperatures in
the 20s and wind chills in the teens. Northwestern portions of the
area may even see wind chill values dip into the single digits.
Winds will be lighter on Thursday, with gusts generally remaining
below 20 mph. Highs on Thursday will range from the low 40s
(northeast) to the low 50s (southwest).

Friday through Sunday...

Ridging will build over the area on Friday and Saturday as troughing
persists over the eastern United States. Highs will climb into the
upper 40s to mid 50s, with lows in the 20s and 30s. Winds will
remain light, resulting in fairly pleasant weather for those with
outdoor activities.

A shortwave trough will move into the area on Sunday, breaking down
the ridge and bringing a cold front to the area. Dry weather is
expected through the weekend.

Next week...

Models begin to diverge as we get into next week as models disagree
on the timing and strength of shortwave troughs within the weakly
zonal flow aloft. Overall, cooler weather is expected with highs in
the upper 30s to mid 40s. More active weather overall is expected,
though the timing of any precipitation remains uncertain.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 533 AM CST Wed Nov 20 2024

For KGRI/KEAR Airports:

VFR conditions expected through TAF period. LLWS will come to
an end by the late morning hours as surface winds continue to
increase. Sustained winds around 25kts and gusts to around 35kts
are expected from the late morning to the late afternoon hours.
Winds will decrease around sunset, with winds steadily
decreasing as it gets dark. Gusts fall below 20Kts first at
KEAR, and later KGRI as winds are slower to decrease further
east. Northwest winds around 10Kts will continue from the late
evening hours through the end of the TAF period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Red Flag Warning from noon today to 6 PM CST this evening for
     NEZ039>041-046>049-060>064-072>077-082>087.
KS...None.

&&

DISCUSSION...Davis
AVIATION...Davis
Hazardous weather outlook, Nov 20, 4:34 AM CST, 6 hours before
Hazardous Weather Outlook
National Weather Service Hastings NE
434 AM CST Wed Nov 20 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
211045-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
434 AM CST Wed Nov 20 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Critical fire weather conditions expected across south central
Nebraska today. A Red Flag Warning is in effect this afternoon and
early evening due to the combination of strong winds and
afternoon relative humidity values falling below 25 percent. The
greatest fire weather concerns are generally along and west of
Highway 183 in Nebraska, where the least rain fell recently, and
relative humidity values fall to around 15 to 20 percent.

Today will be quite windy out of the west-northwest, especially
for Nebraska counties along and north of Interstate 80, where
sustained speeds around 30 MPH and gusts to around 45 MPH are
likely. The overall- strongest winds will likely target our far
northern counties such as Valley and Greeley, where sustained
speeds around 35 MPH and gusts around 50 MPH are most favored.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Valley

When
November 20, 10:34 AM CST
Where
Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1219979.